View Full Version : Tics worse when Adderall wears off


Scattered
02-19-08, 11:38 PM
I've always had a few tics (throat sounds, wrist popping, eye twitching) -- it wasn't all the time and wasn't a problem. I took Concerta for 1 1/2 years and it didn't get any worse until we added Prozac -- within a month my eye was much worse and more constant and I had developed mouth movements as well. I got off all the meds for a year and a half (Concerta alone or even caffeine would set the tics off again -- as would stress).

Recently I got brave (or desperate:rolleyes:) and decided to try Adderall XR at a very low dose. Much to my surprise and delight it actually reduced the tic and the pressure to tic which was wonderful! I've been on a little over a month now and I'm noticing that as the medication wears off the tics are coming back pretty strongly and quite regularly. If I take another 2.5 mg dose the tics clears up. What I'm wondering -- if anyone out there knows -- is the medication just masking my symptoms while making the problem worse in the long run, or does it just help me handle my anxiety which reduces my need to tic.

Anybody have any experience with this or knowledge about it?

billman04
03-08-08, 12:04 AM
The same thing happens to me. I have tics (not tourettes, been tested). My theory is the amphetamine just makes me more conscious of the tics. When withdrawal kicks in, who knows. Amphetamines won't help you with anxiety. :)

adhdogwalker
03-11-08, 10:42 AM
Here are just some random thoughts:

You might want to look up "tardive dyskinesia." Some medications can ameliorate the symptoms of it although the underlying process is still at work.

Perhaps the tics come from tension/stress/anxiety and the Adderall relieves this, thus resulting in diminishment of your tics. Perhaps your muscles are so tense that the tics occur as a means of releasing this underlying tension. You are probably so used to this state that you are not even consciously aware of it.

I do not agree with the previous poster about amphetamines not relieving anxiety. I can only speak for myself, but I take Adderall and it does wonders for my anxiety. Without it I am a nervous, stressed out, wound up wreck. I remember seeing a thread not too long ago about Adderall relieving anxiety. Lots of people that posted felt that adderall helped them. If you do a search, you should be able to find the thread pretty easily. It might have some useful information for you.

Scattered
03-29-08, 09:44 PM
You might want to look up "tardive dyskinesia." Some medications can ameliorate the symptoms of it although the underlying process is still at work.I've thought about the tardive dyskinesia, especially since the problem didn't start until I added Prozac which sometimes can cause TD. The fact that it gets worse as it wears off does sound a bit like that.

Adderall does lower my anxiety, until it wears off of course. Who knows?:rolleyes: Just wish I had never tried Prozac. I used Concerta for 1 1/2 years without any major side effects at all before the SSRI.

Vinton
04-08-08, 01:17 PM
I'm 60 and suffering from bipolar II. Due to it I had to see a Psy doc who then diagnosed me with ADHD on top. Itried 20 mgs of ritalin and I could read a whole article in the newspaper for the first time BUT the tics got worse and she took me off to try strattera and it was not working. From what you say ADDERALL helps with the tics?

Scattered
04-08-08, 09:31 PM
I'm 60 and suffering from bipolar II. Due to it I had to see a Psy doc who then diagnosed me with ADHD on top. Itried 20 mgs of ritalin and I could read a whole article in the newspaper for the first time BUT the tics got worse and she took me off to try strattera and it was not working. From what you say ADDERALL helps with the tics?Certainly, not always. In my case it has helped some. From what's I've read about folks with a tendency towards Touettes and tics - sometimes stimulents make things worse (there is a warning on the handout about this) and sometimes it actually makes them better. Go figure!

Squishey
02-23-09, 08:09 PM
Im going in to the doctor to see about getting a prescription for adderall. All experiences i have had with stimulants has increased my tics exponentially(even prior to abuse). Im glad you have found a medication that supresses tics. All other medications i have read about, for the specific purpouse of that, are pretty heavy duty and are anti phycotic drugs of some sort.